Burning Feet Due to Diabetic Neuropathy

Amna Al-Muhairi, MD, Tania J. Phillips, MD, FRCPC

Disclosures

Wounds. 2003;15(8) 

Presentation

A 66-year-old Caucasian woman recently presented at the wound clinic with severe burning sensations in both soles of her feet, which worsened at night and disturbed her sleep. She has been an outpatient at the clinic for several years for multiple lower-extremity ulcerations due to cryofibrinogenemia. The patient has insulin-dependent diabetes. Clinical exam revealed a pleasant, pale looking woman with normal vital signs. Examination of lower extremities revealed atrophic scars on left medial and lateral malleoli, the sites of healed ulcers. Skin on both feet was hypersensitive to touch and pressure, peripheral pulses were intact, and capillary refilling time was normal.

The patient was diagnosed as having diabetic neuropathy.

Diabetic Neuropathy. The neuropathies are the most common of all the late complications of diabetes and give rise to much suffering among diabetic patients.[1] Diabetes causes nine percent of the peripheral neuropathies.[2] Symmetric sensory diabetic neuropathy is the most common form of diabetic neuropathy, with a gradual insidious onset and slow progression, generally paralleling the duration of diabetes and the development of microvascular complications (retinopathy and nephropathy).[3] Diabetic polyneuropathy causes symptoms in 15 percent of patients with insulin-dependent diabetes and 13 percent of patients with noninsulin-dependent diabetes.[3] The clinical presentation is extremely variable, ranging from severely painful extremities to the complete loss of sensation that may present with an insensitive foot ulcer.[3] The pain is most commonly described as burning, shooting, stabbing, extremely uncomfortable, distressing, and prone to nocturnal exacerbation.[1] Although painful neuropathies are usually the result of damage to the axons, no clear pathologic features have been associated with the presence of pain.[3]

Hyperglycemia is central to any pathogenetic scheme for the development of human diabetic neuropathy. Therefore, tight and stable glycemic control may be the only treatment that provides symptomatic relief as well as slowing the progression of the neuropathic state.[1] Because it has been suggested that blood glucose flux, with rapid swings from hypoglycemia to hyperglycemia, can aggrevate and induce neuropathic pain, the stability of glycemia rather than the actual level of glycemic control may be more important in relieving neuropathic pain.[1]

Tricyclic Antidepressants (TCAs). TCAs are important drugs in the treatment of painful neuropathy.[3] Their analgesic effect is independent of their antidepressant activity and generally occurs at low doses with rapid onset of pain relief (one to two weeks).[3,4,5] The analgesic effect is the result of inhibiting norepinephrine and serotonin uptake, thereby increasing inhibitory neurotransmitter tone at the spinal cord level.[5] Despite the proven efficacy of oral TCAs in neuropathic pain, their use is frequently complicated by side effects, such as drowsiness, impaired cognitive function, and anticholinergic and cardiovascular adverse effects.[4,6] These adverse effects are experienced by almost one in three patients.[4] TCAs do not address the underlying cause or slow the progression of neuropathy, but they improve the quality of life by alleviating discomfort.[7]

An analgesic effect of the topically applied TCA, doxepin hydrochloride, in chronic human neuropathic pain has recently been described.[4,6] It is known to have strong H1 and H2 antihistaminic effects.[8] It is indicated for the short-term topical application (up to 8 days) in relieving pruritus associated with various forms of eczematous dermatoses.[8] Several studies showed that topically applied doxepin is safe.[9] Serum levels using the cream are usually immeasurable but when detected, are 25 times lower than the serum level required for the doxepin to have any therapeutic central nervous system activity as a tricyclic agent (150-250ng/mL).[9,10] In a randomized, double-blind, placebo-controlled study of 200 adult patients, topical application of doxepin had an analgesic effect in neuropathic pain with fewer side effects reported compared with oral administration.[4] Minimal percutaneous absorption of topical doxepin occurred with plasma levels of topical doxepin ranging from 0 to 47ng/mL compared to 30 to 150ng/mL reported for orally administered doxepin.[11] However, some researchers believe the analgesic effect is attributable to systemic absorption because onset of analgesia becomes apparent after two weeks, coinciding with the time to steady-state concentration after oral dosing.[4] In addition, the extension of the effect of topical doxepin beyond treated areas and the previous reports of drowsiness associated with topical doxepin use all imply considerable systemic absorption.[11] Despite this, topical doxepin is well tolerated and has fewer side effects than orally administered doxepin,[11] the most prominent being a transient somnolence.[10] Contact sensitization and dermatitis has also been reported.[6,12,13] Rational use of doxepin cream will minimize side effects. Thin films of doxepin cream should be applied to no more than 10 percent of body surface area, and under no circumstances should occlusive dressings be used.[14]

Topical doxepin could be an alternative and relatively safe treatment in alleviating neuropathic pain in the diabetic patient,[6] especially when the use of systemic treatment is contraindicated. Further controlled studies are needed to evaluate the role of placebo effect.

In this patient, the soles of her feet were treated with topical doxepin 5% twice daily for four weeks. The patient responded dramatically with loss of the severe burning sensation and no side effects reported.

The print version of this article was originally certified for CME credit. For accreditation details, contact the publisher. Tanya J. Phillips, MD, FRCPC, Boston University School of Medicine, Department of Dermatology, 609 Albany Street, J-106, Boston, MA 02118; (p) 617\638-5540, (f) 617\638-5552, E-mail: tphill@bu.edu.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....